Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 149, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 31, 2019, 4:43 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 5 counties in Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2019, 4:43 PM EDT (20:43 UTC)
- Expired
- Oct 31, 2019, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Robins AFB radar (KJGX), 123 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 5:10 PM EDT | FUNNEL CLOUD | Murphys Estates, SC | EDGEFIELD EMERGENCY MANAGER RELAYED A REPORT THAT TWO FIRE FIGHTERS OBSERVED A FUNNEL CLOUD NEAR MURPHYS VILLAGE. |
| Oct 31, 5:20 PM EDT | TSTM WND DMG | 2 Sw Augusta, GA | RICHMOND COUNTY DISPATCH REPORTED TRAFFIC LIGHTS AND POWERLINES DOWN ON DEANS BRIDGE RD AT RICHMOND HILL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:54 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
952
WUUS52 KCAE 312043
SVRCAE
GAC033-073-181-189-245-SCC003-037-065-312130-
/O.NEW.KCAE.SV.W.0149.191031T2043Z-191031T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
443 PM EDT Thu Oct 31 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Southeastern Lincoln County in east central Georgia...
Burke County in east central Georgia...
Richmond County in east central Georgia...
Southwestern Edgefield County in central South Carolina...
Southwestern Aiken County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 530 PM EDT.
* At 442 PM EDT, severe thunderstorms were located along a line
extending from near Appling to near Louisville, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Grovetown, Evans, Waynesboro, Fort Gordon, Augusta,
Clearwater, Martinez, Belvedere, Edgefield, Hephzibah, Harlem,
Glendale, Gough, South Augusta, Clarks Hill Recreation Area,
Mistletoe State Park, Summerville, Augusta Mall and Daniel Field.
This includes the following highways...
Interstate 20 in Georgia between mile markers 178 and 201.
Interstate 20 in South Carolina between mile markers 0 and 12.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 3308 8229 3323 8223 3327 8226 3327 8229
3331 8234 3331 8239 3333 8243 3370 8238
3378 8182 3296 8185 3293 8227
TIME...MOT...LOC 2042Z 241DEG 43KT 3358 8237 3298 8249
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
554
WWUS52 KCAE 312112
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
512 PM EDT Thu Oct 31 2019
GAC189-312120-
/O.CAN.KCAE.SV.W.0149.000000T0000Z-191031T2130Z/
McDuffie GA-
512 PM EDT Thu Oct 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Georgia...and central South Carolina.
LAT...LON 3308 8229 3323 8223 3327 8226 3327 8229
3328 8230 3372 8224 3378 8182 3296 8185
3293 8227
TIME...MOT...LOC 2110Z 241DEG 43KT 3368 8216 3308 8228
$$
GAC033-073-181-245-SCC003-037-065-312130-
/O.CON.KCAE.SV.W.0149.000000T0000Z-191031T2130Z/
Columbia GA-Lincoln GA-Burke GA-Richmond GA-Edgefield SC-Aiken SC-
McCormick SC-
512 PM EDT Thu Oct 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL COLUMBIA...SOUTHEASTERN LINCOLN...BURKE...RICHMOND...
SOUTHWESTERN EDGEFIELD...SOUTHWESTERN AIKEN AND SOUTHEASTERN
MCCORMICK COUNTIES...
At 510 PM EDT, severe thunderstorms were located along a line
extending from Clarks Hill Recreation Area to near Gough, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North Augusta, Grovetown, Evans, Waynesboro, Fort Gordon, Augusta,
Clearwater, Martinez, Belvedere, Edgefield, Hephzibah, Glendale,
Gough, South Augusta, Clarks Hill Recreation Area, Summerville,
Augusta Mall, Daniel Field, Village Plaza Shopping Center and Augusta
National Golf Club.
This includes the following highways...
Interstate 20 in Georgia between mile markers 186 and 201.
Interstate 20 in South Carolina between mile markers 0 and 12.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3308 8229 3323 8223 3327 8226 3327 8229
3328 8230 3372 8224 3378 8182 3296 8185
3293 8227
TIME...MOT...LOC 2110Z 241DEG 43KT 3368 8216 3308 8228
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:13 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 31, 2:13 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EDT Thu Oct 31 2019
.SYNOPSIS...
A cold front will move through the forecast area this afternoon
and evening with showers and thunderstorms likely along and
ahead of the front. There will be a threat of damaging winds and
possibly a few tornadoes. Cool, dry weather will follow behind
the cold front with temperatures below normal Friday through
Monday. As high pressure moves offshore, moisture and rain
chances will return to the forecast by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Regional radar showing a line of convection along the cold front
extending from western NC southward through central GA with
scattered isolated storms developing out ahead of the main line.
Upper trough over the Midwest continues to lift northeastward
into the Great Lakes region while a cold front extends southward
from a surface low over northern Ohio. Deep and moist
south/southwesterly flow will provide ample fuel for convection
with PWAT values around 1.8 inches (nearly 200% of normal) and
dewpoints in the upper 60s to lower 70s. Strong winds ahead of
the front already gusting to 30 mph or more and cold advection
on the back side of the front will result in the need for a Lake
Wind Advisory which has been issued through 4am.
Hi-res guidance continues to highlight the main time frame of
convection moving through the forecast are during 4pm-10pm with
a line of storms pushing east through the forecast area.
Sufficient 0-6km shear of 40+ knots along with MLCAPE values
exceeding 1000-1500 J/kg will support possible severe storms and
SPC has the area outlooked in a marginal and slight risk.
Damaging wind gusts will be the primary threat but isolated
tornadoes cannot be ruled out with SRH values forecast to be
around 150-200 m2/s2.
Strong cold advection is expected behind the front late this
evening as temperatures rapidly fall overnight into the upper
30s in the western Midlands and upper CSRA to lower 40s eastern
Midlands.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cooler and drier air will filter into our forecast area (FA)
Friday behind the cold front. The center of high pressure will
shift NE into the Central Apps/Mid Atlantic Friday night. Some
question about whether there could be a little wind over our FA
which could impede ideal radiational cooling conditions. Latest
guidance suggesting mid 30s north to near 40 south. So, some
risk of frost at least northern areas by early Saturday morning.
The cool dry air will be reinforced by a dry front coming
through late Saturday. Wind expected to stay up Saturday night,
though some decoupling possible northern FA late as the center
of high gets closer. So, risk of frost again northern areas
early Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The high pressure center will shift to the Mid Atlantic
Sunday/Sunday night. Some question about wind again for Sunday
night and its impact on frost potential. Again, the northern FA
would have a better chance of lighter winds closer to the high
center, so risk of frost again early Monday morning.
Early to mid week, some upper troughiness will set up over the
central CONUS/Mississippi Valley, with a SW flow aloft for our
region. This along with surface high pressure moving offshore, will
direct increasing moisture into our region Monday night into
Thursday. Temps will moderate as well.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Satellite imagery showing earlier stratocumulus clouds have
transitioned to low VFR cumulus field with strong southerly
winds ahead of an approaching cold front. Dry conditions
expected through 20z then increasing showers and thunderstorms
move through 21z-02z time frame with possible gusty winds to 35
knots or more in thunderstorms. Southwesterly winds 10-15 knots
with gusts to 25 knots will veer to the west behind the front
and remain gusty for a few hours behind the front and then
subside late tonight. Clearing will occur in the wake of the
front tonight as a colder and drier airmass overspreads the
area.
EXTENDED AVIATION OUTLOOK...No widespread significant aviation
issues expected Friday through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Friday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EDT Friday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Oct 31, 11:41 AM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1141 AM EDT Thu Oct 31 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 010900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 1141 AM EDT Thu Oct 31 2019 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Risk of severe thunderstorms this afternoon and evening. A cold front will bring a line of showers and thunderstorms into and through the area late this afternoon and into the evening hours. Isolated severe thunderstorms will be possible ahead of this front. The main threat will be damaging wind gusts, although an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Risk of late night/early morning frost, mainly northern Midlands, Friday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Oct 31, 3:35 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
335 PM EDT Thu Oct 31 2019
GAZ040-SCZ018-312000-
Lincoln GA-McCormick SC-
335 PM EDT Thu Oct 31 2019
...Strong Thunderstorms Will Impact Portions of Lincoln and McCormick
Counties Until 400 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 334 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Elijah Clark State Park, or 18 miles
northeast of Washington, moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Modoc Boat Ramp, Bussey Point
Campground, New Hope, Long Cane Creek Picnic Area and Hickory Knob
State Resort Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3406 8240 3406 8233 3397 8230 3402 8225
3397 8218 3398 8208 3395 8207 3393 8216
3388 8216 3383 8212 3379 8216 3373 8218
3365 8212 3364 8220 3369 8222 3370 8233
3364 8247 3393 8257
TIME...MOT...LOC 1934Z 242DEG 36KT 3385 8244
CJRLocal storm report, Oct 31, 3:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND DMG 1 SSE BELVEDERE 33.52N 81.93W
10/31/2019 AIKEN SC AMATEUR RADIO
REPORT OF TREE DOWN ON A POWER LINE ON
MONTEREY AVE. ESTIMATED WIND SPEED AROUND 40
TO 45 MPH BASED ON AREA OBSERVATIONS.
&&
HCSpecial weather statement, Oct 31, 4:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
420 PM EDT Thu Oct 31 2019
GAZ040-063-064-SCZ018-025-026-312115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Saluda SC-
Edgefield SC-
420 PM EDT Thu Oct 31 2019
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick...Saluda and Edgefield Counties Until 515 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 419 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bobby Brown
State Park to Thomson, moving northeast at 70 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, Edgefield, Saluda, McCormick,
Harlem, Johnston, Lincolnton, Ridge Spring, Clarks Hill Recreation
Area, Edgefield County Airport, Elijah Clark State Park, Mistletoe
State Park, Wrightsboro, J. Strom Thurmond Dam, Thomson-McDuffie
County Airport, Appling and Riverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
194.
LAT...LON 3398 8265 3396 8257 3402 8259 3408 8248
3406 8233 3397 8230 3402 8224 3398 8220
3398 8205 3395 8203 3418 8186 3419 8173
3415 8166 3415 8165 3388 8157 3332 8234
3335 8255 3361 8263 3366 8251 3365 8249
TIME...MOT...LOC 2019Z 226DEG 60KT 3394 8250 3345 8253
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 11:32 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 14 hr |
| Oct 31, 3:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| Oct 31, 4:20 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 55 min |
| Oct 31, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 52 min |
| Oct 31, 4:43 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 32 min |
| Oct 31, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 54 min |
| Oct 31, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Saluda | 65 min |
| Oct 31, 5:44 PM EDT | Special Weather Statement | CAE | Lancaster | 46 min |
| Oct 31, 5:59 PM EDT | Tornado Warning | CAE | Lexington, Richland | 31 min |
| Oct 31, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 48 min |
| Oct 31, 6:33 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 42 min |
| Oct 31, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg, Richland | 44 min |
| Oct 31, 6:53 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee, Sumter | 82 min |
| Oct 31, 7:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 63 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.